I will try to speed up the "MY STORY" entries. I do not want these to be the main focus of my blog. But, it is important to share my background, because I will be discussing, in upcoming posts, how I feel that toxins, genetics, stress, etc. play a role in progressive illnesses. So, please bear with me through several more "My Story" entries. In the future, I plan to do more day-to-day type entries about my life in relation to trying to ease my symptoms/issues through diet and other means.
On the last "My Story" post, I discussed getting off of antidepressants. I decided to get off of antidepressants and anxiety medication, because I was starting to think that the antidepressants were causing and/or exacerbating some of my issues.
For a long time (years) I have had issues with shaking, tremors, constipation, an over all feeling of having a constant adrenaline rush going through my body, intolerance to cold, constant fatigue, inability to gain weight, etc. I wanted to see if getting off of these medications would help to resolve any of these issues.
Through research and listening to my body, I now know that a lot of these symptoms (including some of the anxiety) have been due to the Graves' disease, vitamin deficiencies, and the Dystonia. And God knows how many of my symptoms have been exacerbated by toxins induced by medications and food intolerances that I have. The body has been through a lot.
Anyway, after getting off of antidepressants, the symptoms grew worse. I got remarried in August of 2007. I remember a family member telling me that, during the ceremony, I was shaking like a crack addict; I was shaking. While I can, somewhat, laugh at this comment now, I must admit that these types of comments do hurt. Not being able to control your body is very painful.
We never know what someone is going through. A person could have a hosts of illnesses including Parkinson's, MS, or Dystonia (FYI: Parkinson's and Dystonia are both Neurological Movement Disorders).
I received good advice from my mother, "You are sick. If a person doesn't know that and/or can't accept that, then that is their problem." She also reminded me that I have gone years without knowing the full extent of my medical issues(while I have a clearer picture, I am still baffled by many of my symptoms/issues) and that it is understandable that others would not have had an understanding of my symptoms/problems either. In other words, I can't be so hard on others who have made comments/assumptions without knowing and/or understanding the extent of the medical issues that I have struggled with for years. I pray on it!
In continuing, in October of the same year, I was in a wedding--my cousin's wedding. Right before the wedding, I started to back out. I decided to be in the wedding, because I loved my cousin very much and did not want to cause problems or hurt anyone. But, I was concerned about my tremors, etc. The concern/self-consciousness about the tremors and not being able to be still increased my anxiety/nervousness and set the tone for more disaster.
Instead of admitting that I was in no shape to be in a wedding, I carried through and was in the wedding. I was shaking and moving to the point where I got "those comments" afterwards. "Did you feel yourself shaking?" Of course! Needless to say, I internalized the embarrassment tremendously. Although the wedding was simply beautiful, I regret that I could not enjoy it the way that I wanted.
There must be something about weddings that just cause me terrible trauma-LOL. Seriously, I have issues/symptoms most of the time. I just feel more self conscious when I am publicly displayed--therefore, making the symptoms worse. Trust me, I've tried to work on that one in counseling. But, as I've stated, it's more to it. When there are contributing factors (i.e. underlying illnesses, food intolerances/allergies, toxins, vitamin/mineral deficiencies, etc.) causing reactions within the body, all the counseling and antidepressants in the world will not resolve the issue. Everything is not solely psychological/mental when there are physiological/physical components added to the mix. Unfortunately, it is very difficult to pinpoint and correct many of these types of underlying issues. As, the body is very complex and modern medicine has a ways to go.
Anyway, after ten years of struggling with crazy symptoms that have been dismissed by doctors, I had had enough. I was even more determined to get to the bottom of why I continued to stuggle with these issues.
As I mentioned earlier, I had gotten off of antidepressants in August. By December, I was back in the doctor's office with my Mother begging for help, because I felt worse without the antidepressants (I felt bad on them, but worse without them). So, I got back on an antidepressant.
I was even given a prescription for Xanax, for anxiety. Well, the depression was better, but my other symptoms were not any better. Xanax looked at me and laughed; it was like I had taken nothing. I even told the doctor, "I don't think it is normal for someone not to have any affect from Xanax." But, my theories/observances were dismissed once again. So, I stopped taking the Xanax. Yet, that is another medicine(and, I've been on many meds that I haven't mentioned) that could've possibly contributed to damaging my neurological system even further.
To anyone considering antidepressants, please be very careful in making the decision to take them. As I have come to realize, there could be an underlying(medical) issue that has not been addressed which could be contributing to the depression.
None of my doctors have ever attempted to make any connections between my medications, my Graves' Disease, and my continuing medical problems. Now, that I have started reading prolifically on the Internet and various books, I see that I am one of so many people who have been negatively affected by Autoimmune Disease and the faulty treatment of Autoimmune Disease. Unfortunately, there are so many horror stories out there.
When I visited the Endocrinologist in December of 2007, I pleaded to be put on another type of thyroid medicine besides Synthroid. Instead, the Doctor decided to only reduce my dosage of Synthroid. In addition, I was given another drug called Cytomel. Hoping that these changes in medicine would help, I accepted the change in prescription.
My theory for trying a new medicine was that on days that I didn't take the Synthorid, I felt more calm. But, after a few days without the medicine, I would start to feel badly. As, when thyroid hormone medications are not taken by a person who needs them (due to having had the thyroid radiated, etc.), the body will eventually react very poorly. If the body does not receive thyroid hormone, death is inevitable due to the probable failure of various organs and systems in the body.
Even with the new medications, I wasn't feeling much better. I started to think, again, that it was the Synthroid and/or antidepressants causing the problem.
Eventually, I was put on two other types of thyroid hormone medications. The depression went away, but I encountered a whole bunch of other problems that I never imagined would occur.
I can do all things through Christ who strengthens me.-Phillippians 4:13. While I do get frustrated and weary at times, I know that the Lord has a plan for me. He is leading me through this journey for which I am grateful to be led by Him.
Next: "MY STORY" post will discuss the new medicines that I was put on and the eventual diagnosis of Dystonia, a neurological movement disorder.